Advertisement

Solving Random Ordinary and Partial Differential Equations Through the Probability Density Function: Theory and Computing with Applications

  • J. Calatayud
  • J.-C. CortésEmail author
  • M. Jornet
  • A. Navarro-Quiles
Chapter
Part of the Understanding Complex Systems book series (UCS)

Abstract

This contribution provides a practical view to the computation of the first probability density function of the solution stochastic process to ordinary and partial differential equations with randomness using the Random Variable Transformation technique. The analysis is performed via a set of simple examples, belonging to different areas like Physics, Biology and Engineering, with the aim of illustrating key ideas from a practical standpoint.

References

  1. 1.
    Soong, T.T.: Random Differential Equations in Science and Engineering. Academic, New York (1973)zbMATHGoogle Scholar
  2. 2.
    Smith, R.C.: Uncertainty Quantification. Theory, Implementation and Applications. SIAM Computational Science & Engineering. SIAM, Philadelphia (2014)Google Scholar
  3. 3.
    Øksendal, B.: Stochastic Differential Equations. An Introduction with Applications. Stochastic Modelling and Applied Probability, vol. 23. Springer, Heidelberg (2003)Google Scholar
  4. 4.
    Kloeden, P., Platen, E.: Numerical Solution of Stochastic Differential Equations. Springer, Berlin (2011)zbMATHGoogle Scholar
  5. 5.
    Allen, E.: Modeling with Itô Stochastic Differential Equations. Mathematical Modelling: Theory and Applications. Springer, Amsterdam (2007)Google Scholar
  6. 6.
    Papoulis, A., Pillai, U.: Probability, Random Variables and Stochastic Processes, 4th edn. McGraw-Hill, New York (2002)Google Scholar
  7. 7.
    Casella, G., Berger, R.: Statistical Inference. Cambridge Texts in Applied Mathematics. Brooks/Cole, New York (2002)Google Scholar
  8. 8.
    Kadry, S.: On the generalization of probabilistic transformation method. Appl. Math. Comput. 190(15), 1284–1289 (2007). https://doi.org/10.1016/j.amc.2011.12.088 MathSciNetzbMATHGoogle Scholar
  9. 9.
    Lord, G.J., Powell, C.E., Shardlow, T.: An Introduction to Computational Stochastic PDEs. Cambridge Texts in Applied Mathematics. Cambridge University Press, New York (2014)CrossRefGoogle Scholar
  10. 10.
    Casabán, M.-C., Cortés, J.-C., Romero, J.-V., Roselló, M.-D.: Determining the first probability density function of linear random initial value problems by the random variable transformation (R.V.T.) technique: a comprehensive study. Abstr. Appl. Anal. 2014, 1–25, 248512 (2014). https://doi.org/10.1155/2013/248512
  11. 11.
    Casabán, M.-C., Cortés, J.-C., Romero, J.-V., Roselló, M.-D.: Solving random homogeneous linear second-order differential equations: a full probabilistic description. Mediterr. J. Math. 13(6), 3817–3836 (2016). https://doi.org/10.1007/s00009-016-0716-6 MathSciNetCrossRefGoogle Scholar
  12. 12.
    Casabán, M.-C., Cortés, J.-C., Navarro-Quiles, A., Romero, J.-V., Roselló, M.-D., Villanueva, R.-J.: Computing probabilistic solutions of the Bernoulli random differential equation. J. Comput. Appl. Math. 309, 396–407 (2017).  https://doi.org/10.1016/jcam.2016.02.034 MathSciNetCrossRefGoogle Scholar
  13. 13.
    Casabán, M.-C., Cortés, J.-C., Navarro-Quiles, A., Romero, J.-V., Roselló, M.-D., Villanueva, R.-J.: A comprehensive probabilistic solution of random SIS-type epidemiological models using the Random Variable Transformation technique. Commun. Nonlinear Sci. Numer. Simul. 32, 199–210 (2016). https://doi.org/10.1016/j.cnsns.2015.08.009 MathSciNetCrossRefGoogle Scholar
  14. 14.
    Dorini, F.A., Cecconello, M.S., Dorini, L.B.: On the logistic equation subject to uncertainties in the environmental carrying capacity and initial population density. Commun. Nonlinear Sci. Numer. Simul. 33, 160–173 (2016). https://doi.org/10.1016/j.cnsns.2015.09.009 MathSciNetCrossRefGoogle Scholar
  15. 15.
    Seber, G.A.F., Wild, C.J.: Nonlinear Regression. Wiley, Hoboken (2003)zbMATHGoogle Scholar
  16. 16.
    Lesaffre, E., Lawson, A.B.: Bayesian Biostatistics. Statistics in Practice. Wiley, Hoboken (2012)Google Scholar
  17. 17.
    Hussein, A., Selim, M.M.: Solution of the stochastic generalized shallow-water wave equation using RVT technique. Eur. Phys. J. Plus 139, 249 (2015).  https://doi.org/10.1140/epjp/i2015-15249-3 CrossRefGoogle Scholar
  18. 18.
    Hussein, A., Selim, M.M.: Solution of the stochastic radiative transfer equation with Rayleigh scattering using RVT technique. Appl. Math. Comput. 218(13), 7193–7203 (2012). https://doi.org/10.1016/j.amc.2011.12.088 MathSciNetzbMATHGoogle Scholar
  19. 19.
    Angulo Pava, J.: Nonlinear Dispersive Equations. Existence of Stability of Solitary and Periodic Travelling Wave Solutions. Mathematical Surveys and Monographs, vol. 156. American Mathematical Society, Providence (2009)Google Scholar
  20. 20.
    Hussein, A., Selim, M.M.: New soliton solutions for some important nonlinear partial differential equations using a generalized Bernoulli method. Int. J. Math. Anal. Appl. 1(1), 1–8 (2014)Google Scholar
  21. 21.
    Yang, X.-F., Deng, Z.-C., Wei, Y.: A Riccati-Bernoulli sub-ODE method for nonlinear partial differential equations and its application. Adv. Difference Equ. 2015, 117 (2015). https://doi.org/10.1186/s13662-015-0452-4
  22. 22.
    Loève, M.: Probability Theory, vol. 1. Springer, New York (1977)zbMATHGoogle Scholar
  23. 23.
    Braumann, C.A., Villafuerte, L., Cortés, J.-C., Jódar, L.: Random differential operational calculus: theory and applications. Comput. Math. Appl. 59, 115–125 (2010). https://doi.org/10.1016/j.camwa.2009.08.061 MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2019

Authors and Affiliations

  • J. Calatayud
    • 1
  • J.-C. Cortés
    • 1
    Email author
  • M. Jornet
    • 1
  • A. Navarro-Quiles
    • 2
  1. 1.Instituto Universitario de Matemática MultidisciplinarUniversitat Politècnica de ValènciaValenciaSpain
  2. 2.DeustoTechUniversidadty of DeustoBasque CountrySpain

Personalised recommendations